Nilotinib-associated acute pancreatitis

Tal Engel, Dan Justo, Michal Amitai, Yulia Volchek, Haim Mayan

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report a case of acute pancreatitis in a patient receiving nilotinib for chronic myelogenous leukemia (CML). CASE SUMMARY: A 69-year-old man recently diagnosed with chronic phase CML received nilotinib 300 mg twice daily and was admitted with acute pancreatitis that appeared the day after the first dose. The patient had normal levels of triglycerides and denied alcohol use. Serum pancreatic enzymes were within normal limits the day before nilotinib initiation. Abdominal computed tomography demonstrated a normal liver, bile duct without stones, and findings that were consistent with focal pancreatitis. The patient's history was significant for concomitant use of enalapril and simvastatin; both have been associated with pancreatitis, but the patient had been taking these medications for at least 5 years without adverse effects. Nilotinib was immediately discontinued. Abdominal pain resolved and serum pancreatic enzymes levels returned to normal 2 weeks later. DISCUSSION: One of the adverse effects of some tyrosine kinase inhibitors is increased levels of serum pancreatic enzymes. Accordingly, nilotinib labeling includes "high lipase levels in serum" as an adverse event. There are few case reports of acute pancreatitis associated with nilotinib in the literature and some are incomplete. We present a well-documented case of nilotinib-associated acute pancreatitis. Consistent with Badalov's new classification system for drug-induced acute pancreatitis and with the Naranjo probability scale, this case represents a possible adverse reaction of pancreatitis associated with nilotinib therapy. As rechallenge is unethical, treatment with nilotinib has not been resumed. CONCLUSIONS: This case demonstrates a possible association between acute pancreatitis and nilotinib use. Although a rare phenomenon, clinicians should be alert for signs and symptoms of pancreatitis, as treatment with nilotinib for CML is becoming more common.

Original languageEnglish
Pages (from-to)e3
JournalAnnals of Pharmacotherapy
Volume47
Issue number1
DOIs
StatePublished - Jan 2013

Fingerprint

Dive into the research topics of 'Nilotinib-associated acute pancreatitis'. Together they form a unique fingerprint.

Cite this